Hail, Rooks
- When
- June 13, 9:12 AM CST
- Where
- Rooks County, 3 mi W of Zurich
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.230, -99.486
m. CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
This Wednesday featured an isolated instance of quarter size hail between Palco and Zurich in Rooks County, occurring at a somewhat-unusual-for-severe-weather time of day, shortly after 10 a.m. CDT. This storm was by far the most intense one in the local six-county area, as it also dropped a fairly widespread 1-2 of rain across mainly the southern two-thirds of Rooks County before weakening as it pushed east into Osborne County.
Weak, elevated convection first entered this portion of North Central Kansas between 8-10 a.m. CDT, expanding eastward from northwest Kansas activity that developed during the pre-dawn hours. Between 10-11 a.m. CDT, the aforementioned storm briefly reached severe levels, possibly in response to the merger of two separate/small storm clusters, one drifting east out of Graham County and another sliding northeast out of Trego/Ellis counties. Between 11 a.m. and 2 p.m. CDT, a smattering of sub-severe convection continued within the area before departing to the east. In the mid-upper levels, forcing was minimal, with North Central Kansas residing under weak quasi-zonal flow along the interface between a southern United States ridge and the main upper jet core stretched through the far northern states. At the surface, this elevated convection focused north of a west-east frontal zone across southern Kansas. Around the time of the quarter size hail, the mesoscale environment featured mixed-layer CAPE of 1000-2000 J/kg and around 30 knots of deep-layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 13, 5:18 AM CST, 3 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 618 AM CDT Wed Jun 13 2018 .SHORT TERM...(Today and tonight) Issued at 443 AM CDT Wed Jun 13 2018 Things are currently quiet across the CWA, though focus is off to the west where thunderstorms have developed near the NE/CO/KS border. Mid-upper level flow across the region remains generally zonal/slightly SWrly, set up between low pressure over Canada and high pressure centered over the TX/NM border. Activity off to our west is developing in an area of increasing lower/mid level WAA, with models also showing a weak shortwave disturbance. At the surface, the CWA continues to sit between high pressure centered over northern NE and a frontal boundary draped across southern KS, keeping winds easterly early this morning. Satellite imagery showing plenty of upper level cloud cover that has been/continues to affect us from ongoing activity over portions of OK/TX. Through the short term period, esp the daytime today/evening, thunderstorm chances will remain the primary concern. It's not the most clear cut forecast and confidence is lower than average, mainly with the overall coverage of activity and exact timing of when things come to an end. Models show the current western activity continue to push east early this morning, getting to western portions of the CWA around sunrise. It's mid-morning and on that more uncertainty arises, as models vary with how well activity holds together/how far east into the CWA it pushes. Have some chance PoP going through mid-morning (may be upping them more if that western stuff holds together). Then have CWA-slight chance PoPs through the rest of the day, consistent with the inherited forecast...couldn't say with a high degree of confidence that any particular area didn't have a chance for precip, with models showing the potential for these weak waves moving through. At this time the better instability is to mainly to our south, curving back northward into WSW Nebraska, but models are in pretty good agreement showing at least part of that axis of higher instability working its way east into the CWA during the day...though the highest values do look to stay south and west. There is also sufficient deeper layer shear present that the concern for at least a few storms to be on the stronger side, and possibly severe, remains in place. Kept PoPs well into the evening hours, ending west-east after midnight, but confidence in that is not high. Some models end things before/near 00Z, others hang on to activity much longer. This daytime passage of thunderstorm activity/possible higher percentage of sky cover also makes for a lower confidence temperature forecast. If the quicker-ending models are right, there would likely be the potential for warmer temps (esp late this afternoon). The forecast highs remain a blend, with mainly lower/mid 80s. .LONG TERM...(Thursday daytime through Tuesday) Issued at 443 AM CDT Wed Jun 13 2018 General overview of this 6-day period: With the tricky rain/thunderstorm forecast of today/tonight now handed off into the Short Term periods (see above), we are down to primarily two "big stories" in the longer term: 1) The heat cranks back up again for a solid 4-day stretch from Thurs-Sun. Although this still doesn't look like a truly "dangerous" heat situation on an individual-day basis that would require formal Advisories, the cumulative effect of 4-straight days with widespread heat index values between mainly 95-100 degrees will be noticeable, and this prolonged heat mention has been maintained in our latest Hazardous Weather Outlook (HWOGID). On a positive note, and fortunately, each of these 4 days should also feature breezy south winds, which will help "take the edge off" the heat somewhat. 2) Following a completely dry (at least for now) forecast from Thursday-Sunday, various rain/thunderstorm chances return for the Sunday night-Tuesday time frame. Unfortunately, the latest ECMWF/GFS runs are not in quite as good of agreement as they were 24 hrs ago in the Mon-Tues time frame, so actual rain chances (PoPs) for several of these individual day/night periods were lowered with this latest forecast package. This doesn't necessarily mean that the cumulative (over the course of these 2 days) rain potential has diminished markedly, but there is more uncertainty now regarding the most favored locations/timing each day. Although it's far too soon anyway to talk severe storm potential for these periods, at least for now, it does not look overly-concerning given only weak-modest deep shear and potentially marginal instability/CAPE as well. With the two main stories outlined, will finish with some attempted day-to-day details of sorts... Thursday-Thurs night: By far the biggest story is the return of the heat/first day of a solid 4-day hot stretch. By sunrise, any convection from Wed night is expected to be departed at least slightly east of our coverage area (CWA). In the mid-upper levels, our flow is generally west- southwesterly, as the Central Plains resides along a transition zone between a large-scale ridge centered to our south-southeast, and a series of weak/low amplitude waves riding along the periphery of a large-scale trough centered over the northwest CONUS/southwest Canada. At least for the daylight-evening hours, confidence is pretty high in the going dry forecast. With a deepening lee trough to the west, southerly winds will be legitimately breezy, sustained speeds averaging 15-25 MPH/gusts around 30 MPH much of the day, with higher gust potential to around 35 MPH in KS zones. Temps changed very little from previous, highs aimed into the 94-98 range most areas, with some 100s likely southwest. This represents a 10+ degree jump from today's conditions. Thursday night, it will surely remain quite mild and breezy, with lows only dropping into the low-mid 70s. Precip-wise, while the official forecast remains dry for now, the chances of some rogue/spotty late-night showers/fairly weak storm activity are not truly "zero", especially per the GFS,and perhaps as weak remnants of activity drifting in from the west. However, considerable warm air aloft should tend to hinder much development, and not surprisingly both the NAM/ECMWF solutions are pretty much dry. Friday-Fri night: In many ways, largely a copy-paste of Thursday, with only minor exceptions. While it will again be another hot one (highs mainly aimed 95-99), and most areas will again see breezy south winds gusting to around 30 MPH, at least the far northwestern fringes of the CWA (Lexington-Ord corridor) will likely see somewhat lighter winds as a southwest-northeast oriented surface front temporarily sags into that area. Like Thursday, confidence is pretty high in the dry daytime forecast, but is admittedly a touch more shaky for especially the evening hours, as both the NAM/GFS show a potential complex of high-based storms centered over western Neb possibly clipping our for northwest counties. Almost added a formal slight chance PoP to cover this, but given decent uncertainty and that is still a few days away, opted to side with forecast consistency for now and keep it dry. Saturday daytime-Sunday night (the weekend): Overall, the same story from the preceding few days continue, as it will be a seasonably-hot and mostly if not completely dry weekend. In the mid-upper levels, both the ECMWF/GFS are good agreement through at least Saturday night showing ridging centered over the MS Valley region serving as an even more dominant influence, suppressing any disturbances associated with the large western CONUS trough off to our west. Thus, we should see two more hot and breezy days with highs well into the 90s, although maybe Sunday could be a FEW degrees "cooler" (but maybe not). By Sunday night, these two primary models are in worse agreement than 24 hours ago, with the GFS breaking down the ridge and bringing in rain/storm chances, while the ECMWF holds the ridge stronger and keeps it dry. While the official Sun night forecast continues modest rain chances, they are overall-lower than previous forecast. Monday-Tuesday: As covered in the "big stories" #2 above, these two days have a bit more uncertainty than 24 hours ago in terms of precipitation timing/location, but in theory, at least "some" rain should fall in most areas at some point as even the slower ECMWF eventually breaks down the ridge enough/shunts it off to the east to allow a slow-moving cold front to enter the region. Taking the latest deterministic model runs literally, however, the GFS clearly focuses the better rain potential on Sun night-Monday, while the ECMWF clearly favors Mon night-Tuesday, so nearly 24 hours later/offset. Not surprisingly, these timing uncertainties are very apparent in the temperature forecast as well, especially for Monday, as the ECMWF suggests another day of fairly decent heat (highs in the 90s) while the wetter/cooler GFS suggests more in the way of 70s. As is typical, the latest forecast is a blend/compromise, calling for mainly 80s, which would at least be step-down from Sunday's heat. Like Monday, Tuesday's temp forecast has at least temporarily trended upward a few degrees, but still reflecting a cool-down to near-normal highs mainly low-mid 80s. Plenty of rainfall/temp details yet to sort out for early next week, for sure. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday) Issued at 615 AM CDT Wed Jun 13 2018 VFR conditions are currently forecast, with thunderstorm chances increasing mid-morning through at least early afternoon, and have a VCTS mention going at both sites. There is some uncertainty with the VFR forecast with any storms that move in, some obs to the west suggest MVFR conditions may be possible...just not enough confidence to insert a mention at this point. Winds through the period will turn more southeasterly, and there is the potential for LLWS in the latter portions of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...Pfannkuch AVIATION...ADP
Hazardous Weather Outlook National Weather Service Hastings NE 453 AM CDT Wed Jun 13 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 453 AM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorm chances return to the outlook area, mainly today and this evening. Through early afternoon, there is the potential for a few storms be strong, with hail near the size of nickels the main hazard. While thunderstorm activity later this afternoon and evening is less certain, any storms that develop could be strong to severe, capable of producing hail to around the size of ping pong balls and wind gusts near 60 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another stretch of hot weather returns Thursday through Sunday, with afternoon temperatures and/or heat index values reaching at least 95 degrees in most areas, and touching 100 in some spots. Thunderstorm chances return to the outlook area Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight, but any reports of hail and strong wind would be appreciated. && More information may be obtained at the following web page: https://www.weather.gov/hastings ADP/Pfannkuch
Special Weather Statement National Weather Service Hastings NE 958 AM CDT WED JUN 13 2018 KSZ017-131545- Rooks KS- 958 AM CDT WED JUN 13 2018 ...SPECIAL WEATHER STATEMENT... At 958 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Nicodemus to near Palco to near Zurich. Movement was northeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Plainville, Stockton, Palco, Woodston, Damar, Zurich, Codell and Webster State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3913 9960 3957 9960 3957 9911 3913 9908 TIME...MOT...LOC 1458Z 237DEG 26KT 3942 9955 3928 9953 3919 9946 Fay
The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 15:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759192.